Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 165, NWS Mobile, AL

May 23, 1997Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 23, 1997, 6:07 PM CDT for Washington County, Alabama. It was in force for 68 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 1997, 6:07 PM CDT (23:07 UTC)
Expired
May 23, 1997, 7:15 PM CDT
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Washington County, AL

The radar

The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:20 PM CDTHail 1Mc Intosh, ALQuarter size hail was reported in McIntosh.
May 23, 6:30 PM CDTThunderstorm Wind 50Millry, ALTrees and power lines were blown down near Millry.
May 23, 7:00 PM CDTHail 0.75Wagarville, ALDime size hail was reported near Wagarville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1997-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1997-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WUUS1 KMOB 232302 RRA
SVRMOB
ALC129-240015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
607 PM CDT FRI MAY 23 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...SOUTHERN WASHINGTON COUNTY
 
AT 607 PM CDT...WEATHER SERVICE RADAR INDICATED A DEVELOPING SEVERE
THUNDERSTORM OVER SOUTHERN WASHINGTON COUNTY SOUTHWEST OF MCINTOSH.
 
THIS STORM WAS MOVING TO THE NORTH NORTHEAST AT 10 TO 15 MPH.
 
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:02 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 23, 2:02 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
200 PM CDT FRI MAY 23 1997

KMOB RADAR CURRENTLY SHOWS SCATTERED TSRA FIRING ALONG SEA
BREEZE/WEAK WARM FRONT ALONG THE COASTAL COUNTIES.  EXPECT CONVECTION
TO FOLLOW DIURNAL PATTERN DUE TO LACK OF DYNAMIC FORCING.  LARGE
AMPLITUDE H85-5 RIDGE SHIFTS EAST INTO THE ATLANTIC AS SERIES OF H5
S/WAVES IN THE MIDWEST ADVANCE EASTWARD WHILE MORE SIGNIFICANT SFC-H5
SYSTEM SWINGS INTO THE WESTERN U.S. SATURDAY NIGHT.  H5 S/WAVE OVER
SOUTHERN TX...SEEN IN WV LOOP...ADVANCES SLOWLY EASTWARD THROUGH
SATURDAY WITH EJECTED S/WAVE SWINGING INTO CWA LATE SATURDAY MORNING
GENERATING MILD LOW LEVEL CONVERGENCE DUE TO INTERACTION WITH FLOW
AROUND SLOWLY RETREATING H9-5 HIGH IN WESTERN ATLANTIC.  ATMOSPHERE
WILL REMAIN UNSTABLE AND VERY MOIST WITH PRECIPITABLE WATER VALUES
REMAINING NEAR ONE AND THREE FOURTHS INCHES.  AS MAIN H85-5 S/WAVE
MOVES INTO SOUTHERN MS BY 12Z SUNDAY...H85 MOISTURE CONVERGENCE
INCREASES ACROSS SOUTHEAST U.S. THROUGH SATURDAY NIGHT.  UNSTABLE AIR
MASS REMAINS OVER THE AREA THROUGH THE PERIOD WITH DEEP
MOISTURE...WITH GREATER INSTABILITY OVER THE COASTAL WATERS SATURDAY
AND SATURDAY NIGHT DUE TO COLD AIR ADVECTION ALOFT FROM APPROACHING
S/WAVE.

MARINE WINDS WILL BECOME SOUTH TONIGHT AS SURFACE RIDGE SHIFTS
EASTWARD AS SURFACE TROF APPROACHES.  SOUTH WINDS INCREASE TO 15-20
KNOTS ON SATURDAY AND CONTINUE THROUGH SATURDAY NIGHT WITH TSRA
BECOMING WIDEPSREAD LATE SAT AFTERNOON INTO SATURDAY NIGHT.  SCA WILL
BE REQUIRED FOR SATURDAY AND SATURDAY NIGHT FOR TSRA...WINDS...SEAS.

MOB 68/82/70/83 3665    PNS 70/83/71/82 3665
DTS 71/81/73/80 3465    EVR 65/84/67/84 3565 29

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:46 PM CDTSevere Thunderstorm WarningMOBEscambia59 min
May 23, 5:36 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw69 min
May 23, 6:49 PM CDTSevere Thunderstorm WarningMOBClarke, Washington56 min
May 23, 6:52 PM CDTSevere Thunderstorm WarningMOBChoctaw68 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.